Acetaminophen drug interactions with different drugs explained

Fioricet contains a combination of acetaminophen, butalbital, and caffeine Acetaminophen is a pain reliever and fever reducer.

Butalbital is in a group of drugs called barbiturates. It relaxes muscle contractions involved in a tension headache. Caffeine is a central nervous system stimulant. It relaxes muscle contractions in blood vessels to improve blood flow.

Fioricet is used to treat tension headaches that are caused by muscle contractions.

If you are using any narcotic drug, it is always better to know about its drug interactions with other products. This can help you use the drug safely and avoid using the products or medicines that have adverse effects when used with your drug.

A product that can interact with Acetaminophen is ketoconzole. This medication can interfere with some laboratory test resulting in incorrect lab results. Let your laboratory personnel know that you are using this drug.

Drug Interactions

Acetaminophen with Isoniazid

The information shared is generalized and not given as a medical advice. Consult your doctor before using or discontinuing any drug or starting any treatment.

Medical warning

Moderate risks. These drugs can results in some risks when consumed together. Contact your doctor for detailed information.

How the drug interaction occurs

Isoniazid can affect how the liver processes the medicine Acetaminophen.

Consequences

The quantity of metabolite of Acetaminophen in the liver can increase or cause liver damage.

Let your doctor know that you are using these two medicines together. Your health care provider might suggest you to try some other pain reliever while consuming Isoniazid.  Also inform your doctor if you notice any signs of liver problems like nausea, vomiting, dark urine, yellowing of eyes or abdominal pain. Do not change, start or stop the current dosage on your own without talking to your doctor.

 

Acetaminophen with Busulfan

Medical warning

Moderate risks. These drugs can lead to some risks when used together. Contact your health care provider for detailed information.

How the drug interaction occurs

Acetaminophen can slow down the speed of your body to removing busulfan.

What can happen?

It might take a long time for your body to eliminate busulfan.

What should you know about the interaction (Acetaminophen with Busulfan)?

Inform your doctor that you are using the two medicines together. Your doctor might advise you to stop using Acetaminophen for three days prior to busulfan therapy and a few days after the busulfan therapy. If you are not sure whether your medicine consists of Acetaminophen, check with your pharmacist.

If you notice any signs like chills, fever, sore throat abdominal pain, yellowing of skin or eyes, vomiting, depression, mood changes, anxiety, hallucinations, irregular heartbeat, confusion and muscle cramps. Contact your doctor immediately.

Acetaminophen- Selected Anticoagulants

Medical warning

Moderate risks. These drugs can lead to some risks when used together. Contact your health care provider for detailed information.

How the drug interaction occurs

Acetaminophen when taken regularly can affect the ability of your body to make clots.

What can happen?

You may notice an increased bleeding including bleeding gums, nosebleed, dark stools and unusual bruising.

What should you know about the interaction?

Let your doctor know that you are using the two medicines together, the dose of Acetaminophen you use and how frequently you use Acetaminophen. You doctor may ask you that he wants to check the INR values closely. If you have stopped taking Acetaminophen, let your doctor know about it. If you observe any signs of nose bleeding, unusual bruising etc., immediately contact your doctor.

What do you need to know about Acetaminophen overdose?

Acetaminophen is fever reducer and pain reliever. It is used for treating many conditions like colds, backache, fevers, muscle aches, headache, toothaches and arthritis. Acetaminophen causes damage to the liver so let us understand how to protect you.

Acetaminophen is very popular today and many people use it today as OTC drug for reducing fever or as a pain reliever. Acetaminophen is present as an active ingredient in many remedies used as OTC for sleeping, flu and cold. It is also present as active ingredient in various pain relievers or OTC drugs like Excedrin, Tylenol and brands that are prescribed like Percocet or Vicoden.

What are the risks associated with Acetaminophen? Most people feel that hepatitis or alcohol consumption is the major reasons that lead to liver failure. Well, that is not true. Acetaminophen overdose becomes the leading cause of damage to the live mostly in United States. This can result in liver failure, increased liver enzymes, abnormal function of the liver and even death. There are toxic residues left by Acetaminophen in your liver, and your liver needs help in removing the toxic residues from the body. These residues can pile up over a period of time if the liver doesn’t get the help that it needs to do its job. Acetaminophen also leads to acute failure of liver.

Some people who try to combine Acetaminophen and alcohol to commit suicide can lead to dangerous effect like liver failure and it can be fatal as well if left untreated right away. When a person with overdose of Acetaminophen, he/ she needs to hospitalize immediately and this can help saving the patient’s life.

In order to avoid the risk factors associated with Acetaminophen, the most important thing you should remember is that make sure you read the entire information given on the label and follow instructions mentioned for dosing carefully. Do not exceed the recommended dose, even if you feel you need it. With Acetaminophen there is very less room for error so being alert. On the label you will find the instructions regarding the duration for which you can take the medicine. Make sure  you follow this precaution strictly. Ideally you should not take the medicine for more than ten days and ask for medical help in any problem occurs.

Also read the labels of the medicines you’re taking carefully to avoid doubling up  the recommended dose in order to avoid Acetaminophen overdose. Do not combine alcohol with Acetaminophen as this elevates the load of toxins on your liver. Some of the symptoms of Acetaminophen overdose that you might observe are flu. In such cases you might feel you are having normal flu, whereas this can be because you are taking Acetaminophen since past many days, it is better to consult your doctor immediately to avoid further complications. It can save your life. It is always better to be safe so avoid taking overdose of Acetaminophen and follow the instructions on the label carefully to avoid risks that can be fatal.

Mikart generic fioricet with imprint ”MIA 110” is manufactured by Mikart, Inc

It’s a white oval pill , only it says on it MIA 110 ## The white oval pill in description is a combination of Acetaminophen (325 mg) + Butalbital (50 mg) + Caffeine (40 mg). This is most commonly used to treat migraines and tension headaches.

Pill imprint MIA 110 has been identified as Acetaminophen, butalbital and caffeine 325 mg / 50 mg / 40 mg.

Acetaminophen/butalbital/caffeine is used in the treatment of headache and belongs to the drug class analgesic combinations. Risk cannot be ruled out during pregnancy. Acetaminophen/butalbital/caffeine 325 mg / 50 mg / 40 mg is not a controlled substance under the Controlled Substance Act (CSA).

Acetaminophen, butalbital and caffeine

Imprint:MIA 110
Strength:325 mg / 50 mg / 40 mg
Color:White
Shape:Elliptical / Oval
Availability:Prescription only

Drug Class: Analgesic combinations

Pregnancy Category:C – Risk cannot be ruled out
CSA Schedule:Not a controlled drug Manufacturer: Mikart, Inc.

mikartfioricet3

This tablet contains Acetaminophen, Butalbital and Caffeine, it is a generic for Fioricet, most commonly used to treat migraines. Common side effects may include: nausea, drowsiness, dizziness and stomach irritation.

What is acetaminophen?

Acetaminophen is a pain medication and fever reducer that is widely available and used in both prescription and over-the-counter (OTC) products. Acetaminophen is generally considered safe and effective when used as directed.

Acetaminophen in prescription products is always found in combination with other active ingredients, including opioid pain relievers. These are known as prescription acetaminophen combination products. Examples of prescription acetaminophen combination products include hydrocodone with acetaminophen (Vicodin, Lortab), and oxycodone with acetaminophen (Tylox, Percocet).

 

Acetaminophen is an active ingredient in hundreds of over-the-counter (OTC) and prescription medicines. It relieves pain and fever. And, it is also combined with other active ingredients in medicines that treat allergy, cough, colds, flu, and sleeplessness.   In prescription medicines, acetaminophen is found with other active ingredients to treat moderate to severe pain. Acetaminophen can cause serious liver damage if more than directed is used.

 

What Is NAC and What Does It Have to Do With Acetaminophen?

Some of the most popular pain killers on the market are products that contain acetaminophen, such as Tylenol®. You’ll find this drug in other products as well, including some types of Alka-Seltzer®, NyQuil®, TheraFlu®, Execedrin® migraine relief products, Vicodin®, Darvocet®, and Percocet®.

When people take the recommended dosage of acetaminophen there seems to be very little risk involved. One of the challenges that people face is that if they are simultaneously taking a number of different medications, more than one of them could contain acetaminophen.

Because so many different products contain this medication, unless you scrupulously read the labels for every medicine you take (and perhaps have a calculator handy) it is possible to inadvertently overdose on acetaminophen.

Approximately 50, 000 patients per year go to US hospital emergency rooms because they have inadvertently taken too much acetaminophen. And about 500 people in the United States die every year due to an overdose of this drug.

How Much Acetaminophen is Too Much Acetaminophen?

Most manufacturers recommend that adults take no more than 4 grams of acetaminophen within any twenty four hour period. Four grams, or 4, 000 mg, would be the equivalent of taking eight extra strength 500 mg tablets per day.

Children should not be given more than ten to fifteen milligrams of acetaminophen more than four times per day.

And some researchers have maintained that if you drink alcoholic beverages you should not take any acetaminophen because of the potential dangers involved.

If somebody overdoses on acetaminophen sever liver damage could result.

Once of the challenges involved with such an overdose is that the victim may not even be aware that he or she has a problem. The typical symptoms – nausea and vomiting – are only temporary. They disappear rather quickly.

The victim even feels better for a few days. But by then their liver may be severely damaged.

In order to recover from an acetaminophen overdose an antidote needs to be administered within a relatively short amount of time – often within approximately ten hours.

What is NAC?

NAC is the abbreviation for N-acetylcysteine. NAC is a pre-acetylized form of an amino acid that our bodies produce naturally. N- acetylcysteine is more stable than the amino acid cysteine and is more soluble in water. It’s a free radical scavenger and also a very powerful antioxidant that helps to protect us from many harmful agents.

NAC As An Acetaminophen Antidote

NAC is also commonly administered to patients who have taken an overdose of acetaminophen or other hazardous compounds that include carbon tetrachloride, herbicides, and urethane. It’s also used as a treatment for exposure to heavy metals such as mercury or lead.

Should You Take Acetaminophen for a Hangover?

Have you ever gone out for a night on the town and ended up drinking a lot more alcoholic beverages than you anticipated? Maybe you and a bunch of friends went from one club to another and danced the night away. And, in between dances, you refreshed yourself with one of your favorite beverages.

Or perhaps you went to a dinner party where a different wine was served with every course of the meal. And although the wine perfectly complemented the food, before you knew it you had a lot more glasses than you usually consume.

Or maybe you went out celebrating a special occasion. If you’ve ever gone to a bachelor party you know that drinking beer or hard liquor seems to almost go with the territory.

Whatever was at the root of your drinking too much, there’s a good chance that you didn’t feel very well the next day. And that is you awakened with your mouth feeling like cotton, a throbbing headache, and an almost unquenchable thirst. In other words, you had a hangover.

If this has ever happened to you, like so many other people, you may have looked for a cure for your hangover in your medicine cabinet.

Did you get up, go to the bathroom, open the door to your medicine cabinet, and see a bottle of Tylenol® next to your bottle of Bayer® aspirins.

If you ever considered taking acetaminophen to try to cure a hangover do not do it. A little known fact is if you mix acetaminophen – which is the primary ingredient in Tylenol® – with alcohol, you can do horrible damage to your liver. And this liver damage could cause your demise. That’s because an overdose of acetaminophen can cause complete liver failure.

When you take acetaminophen approximately 95% of it is metabolized and does not produce any harmful byproducts. However , the remaining 5% is oxidized by the liver’s oxidassse enzymes and produces a compound known as NAPQI.

Usually NAPQI is harmlessly circulated out of the liver. However , if there is alcohol present in your system then harmful amounts can build up. And the result is a damaged liver. And this risk can last for as long as five days after alcohol is consumed.

Although people who drink “hard” alcoholic beverages daily are the ones who are most susceptible to liver poisoning, even people who have wine or beer with their dinner are at risk if they take acetaminophen.

And, of course , even if you don’t drink too much but you take too much acetaminophen you will damage your liver and risk dying.